You are here
Home > Health benefits > High Doses Of Green Tea Extract Could Cause Severe Liver And Kidney Damage

High Doses Of Green Tea Extract Could Cause Severe Liver And Kidney Damage

Green tea is enjoyed by millions of people around the world, mostly for its taste but often for its alleged health benefits. So far, there have been some studies confirming its benefits, but human clinical evidence is limited. Nonetheless, a whole industry has flourished around it, even turning the drink into high-dose supplements. Unfortunately, while harmless to most, green tea supplements can damage the liver and kidneys of some people.

A story of a man needing a liver transplant after taking such supplements was recently reported by BBC News. More than 80 cases of people suffering from acute liver damage due to the supplements have been documented in the literature. In a 2017 review, the Canadian government found that “there may be a link between the use of green tea extract and a risk of rare and unpredictable liver injury.”

It is unclear what particular chemical in green tea can cause such an adverse reaction. Researchers have focused on catechins, a type of antioxidant, and particularly on a toxic ingredient known as Epigallocatechin-3-gallate (EGCG). Some people might be more susceptible to EGCG than others.

“If you are drinking modest amounts of green tea you’re very safe. The greater risk comes in people who are taking these more concentrated extracts,” Professor Herbert Bonkovsky, an expert in green tea-related liver injuries, told BBC News. “Usually people are taking these green tea extracts trying to lose weight, so they’re often not eating. We know from animal studies that fasted animals absorb a much higher percentage of the catechins than do fat animals.

He adds that other drugs, chemicals, and the use of alcohol could play a role as well. 

There’s no need to panic if you are currently taking green tea extract, but you should consult a doctor in case you already have liver issues. And if you develop symptoms of liver disease – such as yellowing of the skin and eyes, nausea, dark urine, and unusual tiredness – stop using them and again talk to your doctor.

The European Food Safety Authority consider these supplements generally safe but warns that a dose over 800 milligrams per day might pose health concerns. It is not shocking to have risk associated with a mostly harmless thing. Many everyday cooking ingredients are toxic. Alchemist and physician Paracelsus probably said it best: “All things are poisons, for there is nothing without poisonous qualities. It is only the dose which makes a thing poison.”

[H/T: BBC News]

Leave a Reply

Top